Kansas, 2003

Hail and Damaging Winds in Kansas, April 15, 2003

April 15, 2003 · NWS GLD · 14 events in 7 counties and zones

7 hail, 6 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 12:30 PM MST, 2 hours earlier.

Area forecast discussion, Apr 15, 12:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE APR 15 2003

TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE
TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF
APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW
LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE
PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO
THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE
STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL
ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS
THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING.
HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE
INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT
TIMING.

WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN
SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP
UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH
WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST
TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH
TEMPERATURES.

THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE
WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB
TEMPERATURES.

FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER
THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH
LOOKS GOOD.

SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS
...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP
IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED
ON DYNAMICS/MOISTURE.

SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING
A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY
ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES.

MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH
TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES.
ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE
OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO
COLD BASED ON THE PROJECTED 850 MB TEMPERATURES.

.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES.

SR
Hazardous weather outlook, Apr 15, 9:45 AM MST, 4 hours 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE APR 15 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS A VERY WINDY TRI STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA
AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS
HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER
NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS.
THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS
TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE
LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE
AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35
TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS
IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY.

AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING
ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING
THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON
NEBRASKA TO RUSSELL SPRINGS KANSAS.

RJC

In the hours before

Local storm report, Apr 15, 1:34 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    BURLINGTON ARPT           CO   60 MPH TSTM GUST
04/15/03   KIT CARSON                     ASOS WIND REPORT
Special weather statement, Apr 15, 2:14 PM MST, 16 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 119 UNTIL
800 PM MDT (900 PM CDT) THIS EVENING FOR THE FOLLOWING COUNTIES:

IN KANSAS THIS WATCH INCLUDES...

CHEYENNE              DECATUR               GRAHAM
NORTON                RAWLINS               SHERIDAN
SHERMAN               THOMAS                LOGAN
GOVE                  GREELEY
WALLACE               WICHITA

IN NEBRASKA THIS WATCH INCLUDES...

DUNDY                 HITCHCOCK             RED WILLOW

THIS INCLUDES THE CITIES OF ATWOOD...BENKELMAN...COLBY...GOODLAND...
GOVE...HILL CITY...HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...
OBERLIN...QUINTER...SHARON SPRINGS...ST. FRANCIS...TRENTON AND
TRIBUNE.

SR

The radar

The Goodland radar (KGLD), 113 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Sheridan

When
April 15, 2:30 PM MST
Where
Sheridan County, 3 mi E of Hoxie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -100.383

Thunderstorm Wind, Rawlins

When
April 15, 2:30 PM MST
Where
Rawlins County, Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.800, -101.050

School bus nearly blown off the road.

Hail, Sheridan

When
April 15, 2:35 PM MST
Where
Sheridan County, 1 mi E of Hoxie
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.417

Hail, Logan

When
April 15, 3:35 PM MST
Where
Logan County, 15 mi S of Oakley
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -100.850

Hail, Logan

When
April 15, 3:42 PM MST
Where
Logan County, 11 mi S of Oakley
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -100.850

Hail, Rawlins

When
April 15, 3:45 PM MST
Where
Rawlins County, Herndon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -100.783

Thunderstorm Wind, Thomas

When
April 15, 3:47 PM MST
Where
Thomas County, 14 mi S of Colby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.200, -101.050

Hail, Thomas

When
April 15, 4:04 PM MST
Where
Thomas County, 3 mi N of Rexford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.517, -100.750

Hail, Rawlins

When
April 15, 4:10 PM MST
Where
Rawlins County, 8 mi E of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.800, -100.900

Thunderstorm Wind, Graham

When
April 15, 4:30 PM MST
Where
Graham County, 12 mi SE of Hill City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.250, -99.683

Thunderstorm Wind, Graham

When
April 15, 4:45 PM MST
Where
Graham County, Hill City Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.383, -99.833

Thunderstorm Wind, Graham

When
April 15, 5:10 PM MST
Where
Graham County, St Peter
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.083

Thunderstorm Wind, Norton

When
April 15, 5:15 PM MST
Where
Norton County, Almena
Measured
52 kt (60 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.883, -99.700

Lightning, Gove

When
April 15, 5:30 PM MST
Where
Gove County, 4 mi W of Gove
Property damage
$750
Reported by
GENERAL PUBLIC
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Cow struck and killed by lightning. Value of cow was listed as $750.00.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346200, 5346201, 5346202, 5346203, 5346204, 5346307, 5346308, 5346309, 5346310, 5346311, 5346312, 5346313, 5346314, 5346315.